Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Charleston, SC

March 31, 2005Candler County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 2005, 12:21 PM EST for Candler County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 12:21 PM EST (17:21 UTC)
Expired
Mar 31, 2005, 12:45 PM EST
In force
24 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Candler County, GA

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 311721
SVRCHS
GAC043-311745-
/O.NEW.KCHS.SV.W.0031.050331T1721Z-050331T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1221 PM EST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANDLER COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1245 PM EST

* AT 1218 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
  WAS LOCATED NEAR ALINE...OR ABOUT 9 MILES WEST OF METTER...MOVING
  EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ALINE...
  METTER...
  PULASKI...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3243 8231 3226 8226 3232 8192 3252 8196

$$
2 follow-up statements
000 
WWUS52 KCHS 311734
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1233 PM EST THU MAR 31 2005

GAC043-311745-
/O.CON.KCHS.SV.W.0031.000000T0000Z-050331T1745Z/
CANDLER-
1233 PM EST THU MAR 31 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EST
FOR CANDLER COUNTY...

AT 1230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR METTER...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALINE AND 
PULASKI.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3243 8231 3226 8226 3232 8192 3252 8196

$$
000 
WWUS52 KCHS 311740
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1241 PM EST THU MAR 31 2005

GAC043-311751-
/O.EXP.KCHS.SV.W.0031.000000T0000Z-050331T1745Z/
CANDLER-
1241 PM EST THU MAR 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR CANDLER COUNTY WILL EXPIRE AT
1245 PM EST...

AT 1242 PM EST...RADAR INDICATED THAT THE SEVERE THUNDERTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3243 8231 3226 8226 3232 8192 3252 8196

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:10 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 31, 10:10 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1010 AM EST THU MAR 31 2005

.SHORT TERM /TODAY/...
LINE OF SHOWERS AND TSTMS BACK ACROSS CENTRAL GA MAKING A PUSH SOUTH
AND EAST WHILE PRECIP OVER SC NOT BUDGING MUCH DUE TO MORE STABLE
LOW LEVELS ACROSS THE CAROLINAS. SUBTLE BUT COMPLICATED 14Z SURFACE
ANALYSIS SHOWING A VERY WEAK WEDGE-LIKE FEATURE ACROSS ERN SOUTH
CAROLINA BUT DEEPER MOISTURE IS ANCHORED W OF THE CWFA. SINCE DEEP
MOISTURE TRANSPORT DOES NOT LOOK OVERLY IMPRESSIVE...WE THINK
OVERALL STRENGTH OF THE CONVECTION ACROSS CENTRAL GEORGIA AND
UPSTATE SOUTH CAROLINA WILL WEAKEN AS IT ENCOUNTERS MORE STABILITY
ON THE WRN PERIPHERY OF THE ATLC RIDGE.

WILL INCREASE INLAND POPS TO LIKELY FOR LATER THIS AFTN TO BETTER
MESH WITH OUR NEIGHBORS. MORE CLOUD BREAKS IN SE GEORGIA EARLY
SHOULD ALLOW SLIGHTLY WARMER TEMPS S OF INTERSTATE 16...BUT OVERALL
TEMPERATURES LOOK OK FOR REST OF TODAY.

&&

.MARINE...
RELATIVELY LIGHT E TO SE WINDS ACROSS THE WATERS THIS MORNING WITH
SEAS GENERALLY MAXING OUT AROUND 2 FT. NOT MUCH CHANGE IN CONDITIONS
EXPECTED TODAY AS THE GRADIENT WILL REMAIN LIGHT. NOT MUCH OF AN
INCREASE IN SPEEDS EXPECTED TODAY WITH ONLY MINOR INCREASES OVER THE
OUTER GA WATERS IN THE VERY NEARSHORE WATERS. LATEST FCST LOOKS TO
BE ON TRACK WITH NO CHANGES NECESSARY ON THE UPDATE.

&&

.AVIATION...
MID CLOUDS ARE FILLING IN THIS MORNING ACROSS THE AREA. HAVE PUT
VCSH IN BY LATE AFTERNOON AS POP WILL BE INCREASING WITH APPROACH OF
DISSIPATING FRONTAL BOUNDARY. MAY NEED TO INCREASE CHANCE OF PRECIP
FOR CHS TERMINAL AS SHOWERS WILL MAKE A RUN FOR THE AREA LATER THIS
AFTN. THE PROB30 SHOULD WORK OUT PRETTY WELL FOR SAV.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

44/24/18
Hazardous weather outlook, Mar 31, 4:30 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
430 AM EST THU MAR 31 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...RIDGELAND...
SAINT GEORGE AND WALTERBORO
430 AM EST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST GEORGIA TODAY
AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA FRIDAY AND FRIDAY NIGHT...

.DAY ONE...TODAY AND TONIGHT.
.STRONG/SEVERE THUNDERSTORMS...SEVERAL UPPER LEVEL DISTURBANCES WILL
PUSH THROUGH THE AREA TODAY WHICH MAY SET OFF STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON...MAINLY OVER SOUTHEASTERN GEORGIA.
PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. PLEASE REFER TO
THE DAY 1 CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER AND
THE SEVERE WEATHER OUTLOOK FROM THIS OFFICE FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...FLOOD WARNINGS ARE IN EFFECT FOR ALL RIVER FLOOD
POINTS IN THE COUNTY WARNING FORECAST AREA. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.STRONG/SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL PUSH THROUGH
THE AREA LATE FRIDAY NIGHT. AHEAD OF THIS FRONT...SCATTERED
THUNDERSTORMS ARE LIKELY FRIDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
PLEASE REFER TO THE DAY 2 CONVECTIVE OUTLOOK FROM THE STORM
PREDICTION CENTER AND THE SEVERE WEATHER OUTLOOK FROM THIS OFFICE
FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...FLOOD WARNINGS ARE EXPECTED TO REMAIN IN EFFECT
FOR ALL RIVER FLOOD POINTS IN THE COUNTY WARNING FORECAST AREA OVER
THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY...MAINLY FOR
SOUTHEAST GEORGIA.

JPC

In the hours before

Special weather statement, Mar 31, 11:38 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1138 AM EST THU MAR 31 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-010200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1138 AM EST THU MAR 31 2005

...SEVERE WEATHER OUTLOOK...

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST GEORGIA THIS
AFTERNOON AND EARLY EVENING...

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA FRIDAY AND FRIDAY NIGHT...

A LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL SLOWLY FORCE A
FRONTAL BOUNDARY SOUTH TOWARD THE AREA THIS AFTERNOON AND THE FRONT
LOOKS TO STALL OUT FROM CENTRAL GEORGIA TO NORTHERN SOUTH CAROLINA
LATER TONIGHT. IN ADDITION...SEVERAL UPPER LEVEL DISTURBANCES WILL
APPROACH FROM THE WEST AND SOUTHWEST THROUGH TONIGHT. SOME MORNING
SUNSHINE ACROSS SOUTHEAST GEORGIA HAS ALLOWED THE ATMOSPHERE TO
BECOME MORE UNSTABLE. THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM
THE SOUTHWEST THIS AFTERNOON..A FEW OF WHICH MAY BE STRONG TO
SEVERE. THE PRIMARY HAZARDS WILL BE LARGE HAIL IN EXCESS OF ONE
INCH IN DIAMETER AND LOCALIZED WIND GUSTS IN EXCESS OF 60 MPH.

ON FRIDAY...THE FRONTAL BOUNDARY WILL LIFT BACK TO THE NORTH WHILE
A VIGOROUS LOW PRESSURE SYSTEM APPROACHES FROM THE LOWER
MISSISSIPPI VALLEY. THE LOW PRESSURE CENTER IS FORECAST TO TRACK
NORTHEAST OVER INLAND GEORGIA AND THE INLAND CAROLINAS FRIDAY AND
FRIDAY NIGHT. THIS WILL ALLOW FOR WARM MOIST AIR TO ENCOMPASS THE
ENTIRE FORECAST AREA WHICH WILL INCREASE INSTABILITY...AND ALLOW
FOR STRONG UPPER LEVEL AND LOWER LEVEL WINDS TO MOVE OVER THE
AREA. THE COMBINATION OF ALL THESE FACTORS IS EXPECTED TO SPUR
STRONG TO SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ACROSS
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. PRIMARY HAZARDS
WILL AGAIN BE LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER AND
WIND GUSTS IN EXCESS OF 60 MPH.

THIS IS A POTENTIALLY DANGEROUS SITUATION. EMERGENCY MANAGERS...
LAW ENFORCEMENT PERSONNEL...SKYWARN SPOTTERS AND THE GENERAL
PUBLIC SHOULD STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR
YOUR LOCAL NEWS SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS AVAILABLE ON THE
INTERNET AT WWW.ERH.NOAA.GOV/CHS.

24
Special weather statement, Mar 31, 12:02 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1202 PM EST THU MAR 31 2005

GAZ087-088-099-100-114-115-SCZ040-311800-
ALLENDALE-BULLOCH-CANDLER-EVANS-JENKINS-SCREVEN-TATTNALL-
1202 PM EST THU MAR 31 2005

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY...BULLOCH COUNTY...JENKINS COUNTY...SCREVEN COUNTY AND
ALLENDALE COUNTY THROUGH 100 PM EST...

AT 1202 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
12 MILES WEST OF HERNDON TO 9 MILES WEST OF CANOE TO 23 MILES WEST OF
COLLINS...MOVING EAST AT 40 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND OLIFFTOWN
...HERNDON...CANOE...ALINE...BIRDSVILLE...UNION...THRIFT...
S HAMROCK...ROGERS AND BUTTS THROUGH 100 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:59 PM ESTSpecial Marine WarningCHS61 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.